New Mexico, 2015

Damaging Wind in New Mexico, May 21, 2015

May 21, 2015 · NWS EPZ · 1 event in 1 county or zone

A weak upper low was located over Northern California with west-southwest flow across the Borderland. The dryline pushed back toward the Rio Grande Valley with dew points into the 50s east of it and teens to the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak upper low was located over Northern California with west-southwest flow across the Borderland. The dryline pushed back toward the Rio Grande Valley with dew points into the 50s east of it and teens to the west. A severe thunderstorm developed along the dryline and produced a wind gusts to 62 mph at Holloman AFB.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 21, 1:10 PM MST, 4 hours 58 minutes earlier.

Area forecast discussion, May 21, 1:10 PM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
210 PM MDT THU MAY 21 2015

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING...INTERACTING WITH A STALLED OUT FRONTAL
BOUNDARY AND LOW LEVEL MOISTURE OVER SOUTH-CENTRAL NEW MEXICO AND
FAR WEST TEXAS. THIS WILL RESULT IN ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOPING THIS AFTERNOON EAST OF THE CONTINENTAL
DIVIDE...SPREADING INTO THE RIO GRANDE VALLEY BY EARLY EVENING. A
FEW STORMS WILL BE SEVERE...PRODUCING DAMAGING WIND AND LARGE
HAIL. DRY SOUTHWEST FLOW WILL PREVAIL THROUGH THE WEEKEND.

&&

.DISCUSSION...
MAIN CONCERN IS SEVERE WEATHER POTENTIAL THIS AFTERNOON AND
EVENING. AS IS OFTEN THE CASE...BACKDOOR COLD FRONT PUSHED FURTHER
WEST OVERNIGHT THAN ORIGINALLY PROGGED...AND LOW CLOUD COVER HAS
HELPED LIMIT THE EASTWARD RETROGRESSION. QUASI-STATIONARY FRONT
CURRENTLY EXTENDS FROM THE EAST SLOPES OF THE BLACK RANGE TO
RIGHT AROUND DEMING AND COLUMBUS. RADAR THIN LINE EXTENDS FROM
JUST SE OF COLUMBUS ESE TO SAMALAYUCA...AND THIS IS LIKELY THE
FRONT. FROM THERE IT IS LIKELY BANKED UP AGAINST HIGHER TERRAIN SW
OF THE RIO GRANDE.

MEANWHILE...SHORTWAVE TROUGH IS SHARPLY DEFINED ON WATER VAPOR
IMAGERY ENTERING FAR SW NEW MEXICO...SOME MID-LEVEL CLOUDS AND VIRGA
ASSOCIATED WITH THIS FEATURE ARE ALSO APPARENT ON VISIBLE
SATELLITE AND RADAR IMAGERY RESPECTIVELY.

JUST NOW STARTING TO SEE CONVECTION INITIATE ALONG THE BLACK RANGE
AND PARTS OF SIERRA COUNTY. EXPECT CELLS TO DEVELOP FURTHER TO THE
SOUTH WITHIN INSTABILITY PLUME ALONG THE FRONT IN THE NEXT HOUR.
SEVERAL WRF RUNS AND HRRR SEEM TO BE HANDLING THE SITUATION WELL
DUE TO WELL- DEFINED BOUNDARIES AND CLEAR UPPER LEVEL FORCING.
EXPECT STORMS TO LIGHT UP ALONG THE FRONT AND MOVE
EASTWARD...INITIALLY ALONG THE BLACK RANGE INTO EASTERN LUNA
COUNTY...THEN SHIFTING EASTWARD TOWARDS THE RIO GRANDE BETWEEN 4
PM AND 6 PM AS LOW CLOUDS CONTINUE TO BREAK UP AND DESTABILIZATION
OCCURS BEHIND THE FRONT.

EXCELLENT DEEP LAYER SHEAR IS PRESENT FOR ROTATING UPDRAFTS...WITH
0-6KM SHEAR AOA 60 KNOTS AND 40 KNOTS IN THE 0-3KM LAYER. WET BULB
ZERO VALUES AROUND 12KFT MSL SUGGEST LARGE HAIL POSSIBLE...BUT
MODEL SOUNDINGS INDICATE MID-LEVEL LAPSE RATES IN THE -10 TO -20 C
LAYER ARE NOT TERRIBLY STEEP...WHICH IS A LIMITING FACTOR. SFC-
BASED CAPE VALUES WILL GENERALLY RUN FROM 1000-1500 J/KG IN THE
MAIN INSTABILITY AXIS ALONG THE FRONT.

MAIN THREATS WILL BE DAMAGING WINDS...LARGE HAIL (BUT LIKELY ON
THE LOWER END OF SEVERE CRITERIA DUE TO LIMITED LAPSE RATES). LCL
HEIGHTS AROUND 7000 FT MSL ARE A LITTLE LOW FOR AROUND THESE
PARTS...BUT LOW-LEVEL SPEED SHEAR IN THE 0-1KM LAYER IS LIMITED.
STILL...A QUICK-SPINUP FUNNEL IS OUT OF THE QUESTION ESPECIALLY IN
RAPIDLY DEVELOPING CELLS EARLY ON.

PW VALUES AT OR AROUND AN INCH ALONG THE RIO GRANDE SUGGESTS HEAVY
DOWNPOURS POSSIBLE...BUT A STEADY STORM MOTION SHOULD LIMIT FLASH
FLOOD THREAT TO LOCALIZED/POOR DRAINAGE AREAS WHERE RAINFALL RATES
ARE MORE OF AN ISSUE.

EXPECT THUNDERSTORM THREAT WILL DIMINISH QUICKLY AFTER 10PM WITH
LACK OF UPPER LEVEL SUPPORT...BUT A FEW ISOLATED STORMS WILL
REMAIN POSSIBLE THROUGH THE NIGHT EAST OF THE RIO GRANDE.

LOW LEVEL MOISTURE WILL AGAIN PUSH WELL WEST OF THE RIO GRANDE
OVERNIGHT... MAINLY AIDED BY CONVECTIVE OUTFLOW...BUT IT WILL BE
RAZOR-THIN AND QUICKLY MIX OUT TO THE EAST. STILL...THE LOW LEVEL
MOISTURE WILL NOT BE FAR TO OUR EAST THROUGH THE WEEKEND...AND A
SPOT SHOWER OR THUNDERSTORM IS NOT OUT OF THE QUESTION IN FAR
EASTERN HUDSPETH OR OTERO COUNTIES.

ELSEWHERE...DRY SOUTHWEST FLOW WILL PREVAIL THROUGH THE WEEKEND AS
THE MAIN UPPER LOW OFF CALIFORNIA MOVES TO THE EAST. TEMPERATURES
WILL MAINLY BE IN THE LOWER AND MID-80S ACROSS THE LOWLANDS
THROUGH THE WEEKEND...WITH A WARM-UP TOWARDS THE MIDDLE OF NEXT WEEK.

SOUTHEAST LOW LEVEL FLOW MAY BRING THE THUNDERSTORM THREAT BACK TO
THE RIO GRANDE BY WEDNESDAY.

&&

.AVIATION...VALID 22/00Z-23/00Z...
BACKDOOR FRONT HAS PUSHED WESTWARD TO CONTINENTAL DIVIDE: TIL 06Z
WINDS 120-160/13G23KTS SCT-BKN040 SCT-BKN100-140 SCT-BKN200-250
ISOLD TO SCT AREAS BKN020 BKN040 OVC-70 3SM -TSRAGS. 06Z-15Z:
SCT040-060 SCT100-140 SCT 200-250 WINDS 120/10KTS...AFT 15Z:
FEW-SCT070 FEW-SCT150. WINDS 23015G25KTS. LGT TO MDT MECHANICAL
TURBC OVR/NR MTNS BLO 15K FT MSL.

&&

.FIRE WEATHER...
A SURGE OF MOISTURE FROM THE EAST WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS TODAY AND TONIGHT GENERALLY EAST OF A TCS-DMN LINE.
A FEW OF STORMS WILL BE STRONG WITH LARGER HAIL AND WIND GUSTS UP TO
50 MPH. THE INCREASED CLOUDS WILL AND RAIN WILL KEEP TEMPERATURES
BELOW NORMAL FOR MOST AREAS TODAY. HOWEVER THE EXTREME SOUTHWEST
CORNER OF THE NMEX BOOT HEEL MAY SEE NEAR CRITICAL FIRE WX
CONDITIONS THIS AFTN IN A SMALL AREA NEAR/ON THE AZ BORDER BUT
GENERALLY NOT MEETING TIME REQUIREMENTS FOR RED FLAG. DRY AND WINDY
CONDITIONS WILL RETURN ON FRIDAY WITH WARMER TEMPERATURES EXPECTED.
RED FLAG CONDITIONS SHOULD BE MEET IN ZONE 11 AND NEAR RED FLAG IN
OTHER LOWLANDS. BREEZY TO WINDY CONDITIONS WILL CONTINUE THROUGH THE
WEEKEND AS A LOW PRESSURE SYSTEM PASSES NORTH OF THE LOCAL AREA. DRY
CONDITIONS WITH SEASONAL TEMPERATURES WILL OCCUR MEMORIAL DAY AND
THE FIRST PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 59  88  62  84  58 /  30   0   0   0   0
SIERRA BLANCA           57  85  61  82  53 /  40  10  10  10   0
LAS CRUCES              50  84  50  79  50 /  30   0   0   0   0
ALAMOGORDO              52  83  53  80  51 /  50   0   0   0   0
CLOUDCROFT              38  59  39  55  39 /  50  10  10   0   0
TRUTH OR CONSEQUENCES   53  80  50  77  49 /  30   0   0   0   0
SILVER CITY             44  75  43  66  43 /   0   0   0   0   0
DEMING                  47  83  46  78  47 /  10   0   0   0   0
LORDSBURG               44  82  45  74  46 /   0   0   0   0   0
WEST EL PASO METRO      60  88  62  83  57 /  30   0   0   0   0
DELL CITY               51  85  56  82  51 /  50  10  10   0   0
FORT HANCOCK            59  90  63  87  56 /  30   0   0   0   0
LOMA LINDA              53  80  58  75  53 /  40   0   0   0   0
FABENS                  56  89  59  85  55 /  30   0   0   0   0
SANTA TERESA            53  88  56  82  53 /  30   0   0   0   0
WHITE SANDS HQ          58  83  57  79  54 /  30   0   0   0   0
JORNADA RANGE           46  82  48  78  46 /  30   0   0   0   0
HATCH                   51  83  49  78  48 /  30   0   0   0   0
COLUMBUS                53  81  52  77  51 /   0   0   0   0   0
OROGRANDE               55  84  57  80  54 /  40   0   0   0   0
MAYHILL                 43  67  46  65  44 /  50  10  10   0   0
MESCALERO               41  69  42  66  42 /  50  10  10   0   0
TIMBERON                43  68  44  64  44 /  50  10  10   0   0
WINSTON                 42  71  41  67  42 /  20   0   0   0   0
HILLSBORO               45  79  45  76  46 /  20   0   0   0   0
SPACEPORT               48  82  45  78  46 /  30   0   0   0   0
LAKE ROBERTS            43  73  41  66  41 /  10   0   0   0   0
HURLEY                  42  75  42  69  43 /   0   0   0   0   0
CLIFF                   43  79  43  73  44 /   0   0   0   0   0
MULE CREEK              38  76  35  71  38 /   0   0   0   0   0
FAYWOOD                 45  76  44  71  45 /  10   0   0   0   0
ANIMAS                  46  80  45  76  47 /   0   0   0   0   0
HACHITA                 46  84  44  78  46 /   0   0   0   0   0
ANTELOPE WELLS          46  83  43  79  46 /   0   0   0   0   0
CLOVERDALE              46  76  43  73  45 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR NMZ111.

TX...NONE.
&&

25-HARDIMAN / 20-NOVLAN
Hazardous weather outlook, May 21, 5:36 AM MST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
636 AM MDT THU MAY 21 2015

NMZ401>417-TXZ418>424-221245-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
636 AM MDT THU MAY 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

A SURGE A MOISTURE FROM THE EAST...COMBINED WITH AN APPROACHING
LOW PRESSURE TROUGH FROM THE WEST WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS TODAY AND TONIGHT. MUCH OF THE ACTIVITY WILL
OCCUR THIS AFTERNOON THROUGH THIS EVENING. THUNDERSTORMS WILL BE
MORE LIKELY OVER THE RIO GRANDE VALLEY...ROUGHLY FROM DEMING TO
TRUTH OR CONSEQUENCE BACK DOWN TO TO EL PASO WHILE SHOWERS OCCUR
FURTHER EAST THIS AFTERNOON. THUNDERSTORMS WILL OCCUR FURTHER EAST
LATER THIS EVENING. A FEW OF THE STORMS MAY BECOME STRONG WITH
DIME TO PENNY SIZED HAIL...50 MPH WIND GUSTS AND PERIODS OF HEAVY
RAINFALL. THE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TO
MARGINAL AT THIS TIME. SHOWERS AND THUNDERSTORMS WILL TAPER OFF
AND END AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY AND WINDY CONDITIONS WILL OCCUR ON FRIDAY WITH THE STRONGEST
WINDS EXPECTED OVER PORTIONS OF SOUTHWEST NEW MEXICO. MEMORIAL
WEEKEND WILL BE DRY WITH BREEZY TO WINDY CONDITIONS IN THE
AFTERNOON AS A LARGE STORM SYSTEM MOVES THROUGH THE FOUR CORNERS
REGION. MEMORIAL DAY MONDAY WILL BE MOSTLY DRY WITH A FEW SHOWERS
POSSIBLE FOR THE MOUNTAINS OF THE GILA REGION. DRY CONDITIONS WILL
OCCUR ON TUESDAY. MOISTURE WILL RETURN TO THE AREA ON WEDNESDAY
WITH THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND EVENING FOR AREAS
MAINLY EAST OF THE RIO GRANDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

In the hours before

Special weather statement, May 21, 2:48 PM MST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
348 PM MDT THU MAY 21 2015

NMZ410-212245-
NORTHERN DONA ANA COUNTY NM-
348 PM MDT THU MAY 21 2015

...STRONG THUNDERSTORMS THREATENING WESTERN DONA ANA COUNTY THROUGH
445 PM MDT...

AT 338 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 20 MILES SOUTH OF HATCH...MOVING NORTHEAST AT
40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  HATCH...
  PLACITAS...
  PLACITAS IN DONA ANA COUNTY...
  SALEM...
  RINCON...
  GARFIELD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3277 10726 3277 10691 3237 10707 3237 10728
TIME...MOT...LOC 2147Z 207DEG 25KT 3248 10721

ROGASH
Special weather statement, May 21, 3:15 PM MST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
415 PM MDT THU MAY 21 2015

NMZ402-408-409-212315-
EASTERN BLACK RANGE FOOTHILLS NM-SIERRA COUNTY LAKES NM-SOUTHERN GILA
HIGHLANDS/BLACK RANGE NM-
415 PM MDT THU MAY 21 2015

...STRONG THUNDERSTORMS THREATENING SIERRA COUNTY THROUGH 515 PM
MDT...

AT 408 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM MOVING INTO THE VICINITY OF UPHAM.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

OTHER STRONG THUNDERSTORMS WITH POSSIBLE SMALL HAIL...HEAVY RAINFALL
AND STRONG WIND GUSTS WERE MOVING ACROSS THE REGION.

LOCATIONS IMPACTED INCLUDE...
  WINSTON...
  TRUTH OR CONSEQUENCES...
  MONTICELLO...
  CABALLO...
  LAS PALOMAS...
  UPHAM...
  ENGLE...
  PLACITAS...
  PLACITAS IN SIERRA COUNTY...
  WILLIAMSBURG...
  ALAMOSA CANYON...
  ROCK HOUSE...
  NORTH MONTICELLO POINT...
  CABALLO LAKE STATE PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3290 10680 3281 10701 3283 10747 3348 10771
      3349 10696 3348 10692
TIME...MOT...LOC 2212Z 159DEG 27KT 3283 10750

ROGASH
Special weather statement, May 21, 3:57 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
457 PM MDT THU MAY 21 2015

NMZ409-410-412-212345-
CENTRAL TULAROSA BASIN NM-NORTHERN DONA ANA COUNTY NM-SIERRA COUNTY
LAKES NM-
457 PM MDT THU MAY 21 2015

...STRONG THUNDERSTORMS THREATENING NORTHERN DONA ANA AND EASTERN
SIERRA COUNTIES THROUGH 545 PM MDT...

AT 449 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ACROSS THE AREA.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSIBLE WITH THESE
STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  UPHAM...
  ENGLE...
  ELEPHANT BUTTE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3348 10653 3278 10651 3279 10711 3315 10725
      3349 10711
TIME...MOT...LOC 2257Z 210DEG 30KT 3287 10676

ROGASH
Special weather statement, May 21, 4:31 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
531 PM MDT THU MAY 21 2015

NMZ407>413-220100-
CENTRAL TULAROSA BASIN NM-EASTERN BLACK RANGE FOOTHILLS NM-NORTHERN
DONA ANA COUNTY NM-SIERRA COUNTY LAKES NM-SOUTHERN DONA ANA
COUNTY/MESILLA VALLEY NM-SOUTHERN TULAROSA BASIN NM-SOUTHWEST
DESERT/MIMBRES BASIN NM-
531 PM MDT THU MAY 21 2015

...STRONG THUNDERSTORMS THREATENING DONA ANA...EASTERN LUNA AND
CENTRAL SIERRA COUNTIES THROUGH 700 PM MDT...

AT 523 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF STRONG THUNDERSTORMS OVER WESTERN DONA ANA AND EASTERN
LUNA COUNTIES...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  LEASBURG...
  LAS CRUCES...
  HATCH...
  TRUTH OR CONSEQUENCES...
  CABALLO...
  PLACITAS...
  PLACITAS IN DONA ANA COUNTY...
  EAST MESA...
  TALAVERA...
  JORNADA RANGE...
  LOOKOUT PEAK...
  TWIN PEAKS...
  DRIPPING SPRINGS...
  KILBOURNE HOLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3282 10647 3178 10670 3178 10740 3271 10741
      3347 10739 3348 10649
TIME...MOT...LOC 2330Z 216DEG 25KT 3252 10705

TRIPOLI
Special weather statement, May 21, 5:17 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
617 PM MDT THU MAY 21 2015

NMZ410>413-417-TXZ418>420-423-220145-
CENTRAL TULAROSA BASIN NM-EASTERN/CENTRAL EL PASO COUNTY TX-NORTHERN
DONA ANA COUNTY NM-NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS
TX-OTERO MESA NM-RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN
HUDSPETH COUNTIES TX-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY
NM-SOUTHERN TULAROSA BASIN NM-WESTERN EL PASO COUNTY TX-
617 PM MDT THU MAY 21 2015

...STRONG THUNDERSTORMS THREATENING EASTERN DONA ANA...WESTERN OTERO
AND EL PASO COUNTIES THROUGH 745 PM MDT...

AT 608 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CENTRAL EL PASO...MOVING NORTHEAST AT 35
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  MCGREGOR RANGE BASE...
  WHITE SANDS NATIONAL MONUMENT...
  MISSION VALLEY...
  EAST EL PASO...
  NORTHEAST EL PASO...
  WEST EL PASO...
  OROGRANDE...
  SUNLAND PARK...
  CHAPARRAL...
  ANTHONY...
  COLONIA DEL PASO...
  LAKE WAY ESTATES...
  FRANKLIN MOUNTAINS STATE PARK...
  AGUIRRE SPRINGS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3139 10608 3146 10622 3169 10635 3174 10641
      3176 10646 3174 10649 3178 10654 3178 10665
      3180 10669 3284 10646 3300 10646 3299 10601
      3138 10601 3138 10604
TIME...MOT...LOC 0016Z 218DEG 32KT 3186 10640

TRIPOLI
Special weather statement, May 21, 6:00 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
700 PM MDT THU MAY 21 2015

NMZ409-412-220145-
CENTRAL TULAROSA BASIN NM-SIERRA COUNTY LAKES NM-
700 PM MDT THU MAY 21 2015

...STRONG THUNDERSTORMS THREATENING EXTREME NORTHEASTERN DONA ANA...
NORTHWESTERN OTERO AND NORTHEASTERN SIERRA COUNTIES THROUGH 745 PM
MDT...

AT 654 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 30 MILES EAST OF TRUTH OR CONSEQUENCES...MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  TULAROSA...
  THREE RIVERS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3340 10636 3340 10598 3299 10598 3301 10680
      3347 10711 3348 10636
TIME...MOT...LOC 0100Z 233DEG 29KT 3331 10672

TRIPOLI

The radar

The Holloman AFB radar (KHDX), 25 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otero

When
May 21, 6:08 PM MST to 6:10 PM MST
Where
Otero County, (Hmn)holoman Afb Alm
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
32.850, -106.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580951.